Juvederm allergy and hematoma? (photo)

I had 1 syringe of Juvederm Ulta injected. The Dr hit a capillary on my top left lip resulting in bruising of my lip itself and the area above it. Over the course of several hours my top left lip expanded and the swelling spread across my whole lip. It was drastic and frightening! I had to take prednisone for swelling to subside. Since the swelling started in the area where the capillary was hit, did blood mixing with the Juverderm trigger an allergic reaction?

Doctor Answers 6

Angioedema from Juvederm lip injection

This is called angioedema and needs urgent attention. High doses of steroids are given as well as antihistamines. This is not an allergic reaction. This can happen in patient that are taking ACE inhibitors for their blood pressure. It usually calms down fairly quickly with proper treatment.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Swelling After Juvederm Injections

It is not common to have an allergy to Juvederm. I syringe injected into your top lip is a considerable amount. With that results in the amount of swelling you are experiencing. I recommend you following up with injector and have this dissolved with hyaluronidase. 

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

Substantial Swelling Sollutions--Contact Doctor, reverse if necessary

I would have this checked by your Dr. to confirm this is normal swelling. I'm not sure if you got an entire syringe in your top lip only. If so, that is more than enough and could be the cause of the swelling. However, I recommend contacting your Dr. It can be reversed if necessary and a different technique can be used next time. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Juvederm allergy and hematoma

It is not very common to have an allergy to Juvederm. 1 ml injected into just your top lip is a substantial amount and unfortunately a significant amount of swelling comes with lip injections. Your best treatment would be to ice and try taking arnica for several days to speed up the recovery. Swelling can last up to two weeks to completely resolve. 

Lawrence Bundrick, MD
Huntsville Plastic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm allergy and hematoma?

Hello Nj84,

What you see does not appear to be an allergic reaction.  Receiving an entire syringe of any filler in the top lip is quite a lot.  The mere fact of receiving that much filler can lead to the swelling you are seeing, whether someone hit a capillary or not (hitting a capillary causes bruising but this does not appear to be a hematoma).  My suggestion in the future is to be on the more conservative side and aim for a particular result instead of a set amount of filler.  I'd also recommend you follow up with your injector given the extent of swelling you are seeing.  It is good you were started on a steroid, but there can be some other treatments to help with the swelling as well.  If your physician wasn't from one of the core aesthetic fields (facial plastic surgery, plastic surgery, dermatology), then in the future I'd recommend you receive your injections from one of those physicians.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Lip swelling after Juvederm Ultra

It is not uncommon to see impressive swelling after lip injections, and it is usually unpredictable (no one knows ahead of time who will experience this type of swelling). I don't think blood had much to do with it. A short course of prednisone and gentle icing should help, and should resolve it within a few days. Go straight to the Emergency Room if difficulty breathing or swallowing. 

Elizabeth Damstetter, MD
Chicago Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.